Feb 2, 2009 at 9:02 pm #1233764
Do you really need both?
It seems as though Ibuprofen is much more flexible, (and I know it works really well for me).
So, do I really need both?
CheersFeb 2, 2009 at 9:10 pm #1474964
Dale WambaughBPL Member
@dwambaughLocale: Pacific Northwest
A couple foil packs of Tylenol wouldn't upset the cart. I carry it as much for someone else as for myself, like much of my first aid gear. Tylenol is good for fevers and won't upset your stomach as much as ibuprofen can. Ibuprofen is effective on inflammation, which Tylenol won't do anything for, I would carry ibuprofen as a first/only choice.Feb 2, 2009 at 9:13 pm #1474965
Jim W.BPL Member
They work differently for different people. For me:
Motrin works best for back or muscle aches and it's okay for headaches.
Tylenol works best for headaches, okay for muscle aches, not much good for back aches.
Aleve doesn't seem much use for anything. (Again, for ME)
So I carry enough Motrin for 200 mg routine dose every night plus plenty to spare if I get sore (4 pills per day in the kit). Last summer I ran across two people who had hurt their knees and one of them was very happy to receive an extra 20 motrin pills.
JimFeb 2, 2009 at 9:16 pm #1474966
I usually take
8 200mg ibuprofen
6 500mg tylenol
and it's not neccasarily less weight i'm after, but sheer simplicity!Feb 2, 2009 at 9:33 pm #1474969
nanook ofthenorthBPL Member
They work diferently too. You can take one and then (about halfway through the first dose, or sooner) the other.
The higher drug load in your system and the fact that the two target diffrent pain centers means that the two taken together over time can be used as an alternative to T3's ect.
Or so I've been toldFeb 2, 2009 at 9:35 pm #1474970
ibuprofen, or nsaids (non-steroidal anti-inflammatory drugs) covers widest range of common and emergency situations.
my first-aid is around 6oz with:
aspirin- cardiac emergencies (other people, not me)
tylenol pm- long day, horrible camping spot, loud tarp
WFR course is def. not lightweight…Feb 2, 2009 at 10:23 pm #1474976
Just reiterating what most people have said:
Tylenol (AKA acetominophen or paracetamol) works on fevers and pain – Usual dose 1g four times a day
Less likely to have side effects compared to ibuprofen
Ibuprofen works on fever, pain and inflammation – Usual dose 400mg three times a day
More likely to cause side effects and caution in patients with asthma, high blood pressure, kidney problems, heart failure and on blood thinners and probably other things I've forgot.
You can use both together and get better pain relief.
I usually just take some ibuprofen. For the gram weenies I'm pretty sure ibuprofen tabs are lighter than paracetamol but it probably depends on the brand.
Hope this helps,
MichaelFeb 2, 2009 at 11:30 pm #1474987
@rcaffinLocale: Wollemi & Kosciusko NPs, Europe
Never carried either.
I find the idea of relying on drugs completely unacceptable.
CheersFeb 2, 2009 at 11:46 pm #1474991
Ben 2 WorldBPL Member
@ben2worldLocale: So Cal
Maybe I am one of the lucky ones — both Ibuprofen and Acetominophen work well and quickly for me.
When it comes to "multiple aches and tension" at the end of a long hike — such as both headache from elevation and muscle pain from exertion — I too find that taking one of each (instead of two of either) brings about even faster relief.
Given the above and the fact that these tablets weigh just about the same — I usually take a few of each with me. Popping one of each instead of two of either means no weight penalty at all.Feb 3, 2009 at 4:52 am #1475008
When you say relying on drugs, do you mean taking them regularly during a hike or having them in case you need them?Feb 3, 2009 at 7:59 pm #1475254
Tom KirchnerBPL Member
@ouzelLocale: Pacific Northwest/Sierra
One(Tylenol/acetomenaphin) is a painkiller, the other is an anti-inflammatory. Different drugs for different problems. Neither is meant to be snorted or smoked, BTW. ;)Feb 3, 2009 at 10:53 pm #1475279
@rcaffinLocale: Wollemi & Kosciusko NPs, Europe
My first aid kit has a few Panadol for emergencies. We have to throw them out every few years and replace them with new ones because they get too old. The same applies at home.
So, to answer your question: I don't object to having pain killers or anti-inflammatories in a first aid kit. That's a personal choice. But we do not use them except in genuine emergencies – which we usually manage to avoid.
The idea of taking a drug each night just to sleep – no way! Not at home, and not in the bush. Anyhow, I am usually tired enough that they would be quite superfluous. And the idea of not being able to wake up fast in the middle of the night to handle an emergency (like in When Things Go Wrong) – no thanks!
CheersFeb 3, 2009 at 11:53 pm #1475287
I was just curious, but I agree with you.
MichaelFeb 3, 2009 at 11:59 pm #1475288
Mike WBPL Member
@skopeoLocale: British Columbia
…Feb 4, 2009 at 4:04 am #1475297
Donna CBPL Member
@leadfootLocale: Middle Virginia
What?! No BC powder??? Doesn't anyone carry this wonder drug? : )Feb 4, 2009 at 7:10 am #1475312
Just as you stated roger, drugs in my kit are for emergencies.
can't say i have ever used any of meds in my kit, let alone rely on them/ use them everyday!
not a user, im a hiker ;)Feb 4, 2009 at 10:33 am #1475350
Tad EnglundBPL Member
@bestbuilderLocale: Pacific Northwest
>The idea of taking a drug each night just to sleep – no way! Not at home, and not in the bush. Anyhow, I am usually tired enough that they would be quite superfluous. And the idea of not being able to wake up fast in the middle of the night to handle an emergency (like in When Things Go Wrong) – no thanks!<
Roger, I agree with you, I also find it interesting that on a current thread others are extolling the virtues of trying to dull the senses with liquor, cigars and other “drugs”.
I really find this odd- besides wanting to “being able to wake up fast in the middle of the night to handle an emergency” I want to fully enjoy my experience in the backcountry.
Just my 2 cents.
Sorry for being of topic.Feb 5, 2009 at 9:56 am #1475620
@magillagorillaLocale: Southwest Ohio
Mmmmmmmm cigars and liquor. I can attest that liquor is an extremely effective pain reliever. However, it may be unwise to drink liquor if you are sick and or injured (I hope this is stating the obvious). I have never noticed any medicinal purpose for cigars.
Aleve, or naproxen sodium, is a very effective anti-inflammatory for me. I usually take 2. Otherwise, any of them (aspirin, acetaminophen, ibuprofen and naproxen sodium) work for me for getting rid of a headache. I use these medications maybe 2 times a year and have no tolerance built up for them which is why I think they are so effective on me. I usually pack in (aspirin or acetaminophen) and (ibuprofen or naproxen sodium).
I would also recommend melatonin as a sleep aid instead of diphenhydramine, aka Tylenol PM. Melatonin, for me, is more mild on my body and will allow me to fall asleep without “knocking me out”. It is a naturally occurring hormone in the body. I have never used this backpacking, only at home. It is nice because I can wake up in the middle of the night without feeling disoriented if I need to. In the backcountry Whisky usually puts me to bed quite nicely.
I also highly recommend an anti-diarrheal med like, loperamide hydrochloride (Imodium), or at least some bismuth subsalicylate tabs (Pepto).Feb 5, 2009 at 10:12 am #1475624
.Feb 5, 2009 at 12:59 pm #1475662
dan, i'll have to check out melatonin.
the tylenol pm is for "just in case" and def. don't like being totally knocked out if i do use it.
i like to be able to pop out of my sleeping bag if, say, a meteorite lands close to my tarp, a bear grabs my foot, etc ;)Jul 1, 2009 at 7:21 am #1511485
tom duffyBPL Member
take both with you. And maybe take both.
Tylenol (acetaminophen or "paracetamol") is centrally acting with a mild anti-inflamatory effect.
Ibuprofen has a more marked peripherally acting anti-inflamatory effect (more gastritis/side efffects etc) It is the only on the counter NSAID most places but also the weakest/mildest. Its mode of action means it will be more effective than Tylenol on that swollen knee or for pre-menstrual symptoms. If you have to walk down another day of inca road on a swollen knee taking it in the morning is probably acceptable to most people.
These tablets work different ways for the most part so when you are walking out with the broken leg (or severe fever) you can take both.
You can do this at the same time to get you started.
The other way is to take the second type a few hours later so it starts to work as the first is wearing if to avoid a gap in pain relief.
In this situation continuing the regular dose with out waiting for one to wear off makes sense but you need to keep within max doses with both(on the box (generally 4 doses a day)).
You will find also acetaminophen/paracetamol in flu tablets or codeine mixes so try not to overdose.
Aspirin is milder (with less anti inflamatory action) than Ibuprofen and acts by a similar route so its better not to double up on it. It has lost most of its role to the other drugs mentioned.Jul 1, 2009 at 7:22 pm #1511625
@rezniemLocale: San Francisco
Tylenol is a better fever reducer, but as far as aches and pains, doesn't come close to Ibuprofen.
Furthermore, Tylenol is toxic at relatively low dosages (compared to Ibuprofen) and puts some strain on your liver. You should never take it if you've been drinking alcohol or if you regularly consume alcohol.
For these reasons, I'd just take the Ibuprofen. You can take 800mg at a time (the prescription strength) and it works wonders at this dosage. One caution, is that prolonged use will cause stomach ulcers. To avoid this, take it with food and not on an empty stomach. The nice thing about Ibuprofen (as compared to Tylenol) is that there is no real risk of overdosing and it actually works very very well.Jul 1, 2009 at 7:58 pm #1511633
M GBPL Member
Does it have any advantage over the other two?Jul 1, 2009 at 10:34 pm #1511648
Josh LeavittBPL Member
@joshleavittLocale: Ruta Locura
Ibuprofen and Tylenol are fine for minor issues, but what about real emergencies? They are no substitute for opiate derivatives or synthetics. I pack hydrocodone for such emergencies, how about everyone else?
Its not reliance, its recreation ;-)
Oh, and cigars will settle your stomach and help with diarrhea.Jul 1, 2009 at 11:24 pm #1511652
Monty MontanaBPL Member
@tarasbulbaLocale: Rocky Mountains
"The nice thing about Ibuprofen (as compared to Tylenol) is that there is no real risk of overdosing and it actually works very very well."
Not quite true. Iboprufen was once only available as a perscription drug known as Motrin. The pharmaceutical companies lobbied to have it aproved as an OTC and in a controversial move the FDA approved the change. The reason it was controversial is because iboprufen can cause kidney failure if abused and many people have sadly suffered that fate, mainly because they think "if one is good the taking two pills must be better".
Today the FDA began weighing the possible removal of acetaminophen related products from store shelves because it is a leading cause of liver failure in the US, sending 56,000 people to the emergency room annually. And for the same reason as the above…some people are just incapable of following directions. Natural selection I guess.
You must be logged in to reply to this topic.